Please visit the new home of Majikthise at bigthink.com/blogs/focal-point.

« Nature on bird flu | Main | Bleeding heart liberal »

January 14, 2005

Case of the week: Restless legs meet phantom limbs

I learned something at work today. It's rare that I acquire new facts on the job. Normally, I'm in charge of attractively repackaging old and dubious opinion.

You're probably familiar with restless legs syndrome and phantom limb sydrome, but the following case report may surprise you:

Restless legs syndrome in a patient with amputation of both legs
Estivill E, de la Fuente-Panell V, Segarra-Isern F, Albares-Tendero J. Rev Neurol. 2004 Sep 16-30;39(6):536-8.

INTRODUCTION: We present the case of a patient who, after amputation of both legs, suffered restless legs syndrome (RLS). This syndrome is characterised by a feeling of agitation in the legs and an overwhelming need to move them.
CASE REPORT: A 62-year-old male patient who visited because of sleep onset and maintenance insomnia. The aetiology of the insomnia was interpreted as being an anxiety-dysthymic syndrome, which improved with suitable medication. Five months later, the patient returned with the same symptoms (onset insomnia). On questioning the patient again, we noticed that he displayed clear symptoms of RLS, despite the absence of both lower limbs. The clinical features were resolved with the administration of ropinirole.
CONCLUSIONS: We do not know of any similar cases, but the scarce amount of knowledge available about RLS makes it likely that many patients with amputations present this problem without any proper diagnosis.

Comments

Very cool!

It's fascinating that, within the list of treatments for RLS, they mention opiates as a sort of "last resort" (with the note that they can cause 'confusion'- I wish they'd gone into more detail!). However, given that this person experienced a multiple amputation, and possibly was prescribed opiates after that fact, the RLS might possibly have been due to withdrawal symptoms from those very opiates- as RLS is a common side effect of withdrawal (hence the slang term "kicking" a dope habit). Cramps in the calves are a common, perhaps universal, response to withdrawal from a strong opiate after extended use- and this is an indication that the drug masks a muscular tightening that is present (and known to the brain) but doesn't provoke a response until the drug is no longer available. ^..^

Reminds me of the noisy trees in forests where no one's there to hear them fall.

I suffer from RLS and have joined the RLS society, where nobody thinks that it is only from opiate withdrawal. I use carbidopa/levo for my RLS and I take opiates for spinal injuries, and it don't make a shit to me if I am addicted or not, because I get what I need legally and it works. If I could not get what is needed, I could get an easy substitute at the local liquor store.
I am guessing that "Herbert Browne" does not have RLS....
LOVE YOUR BLOG.
Joe

Thanks, Joe.

I'm sure HB didn't mean that opiate withdrawal is the only cause of restless legs syndrome.

At least 10% of the general population has restless legs or periodic limb movement disorder (PLMD). (Unlike RLS, PLMD occurs only during sleep.) According to the International Classification of Sleep Disorders (ICSD) http://www.uni-marburg.de/sleep/enn/database/asdadefs/def2b2.htm>60%-70% of healthy people experience so-called "sleep starts"--one-off versions of PLMD that occur only during sleep onset.

Thanks for the reply Lindsay. RLS does seem to be different and personal for every person afflicted. Speaking of the person with the phantom legs, I once knew an old guy with only one arm and a stump from his shoulder on the other side. When shooting pool one handed, that stump still stuck itself out there as if it were a whole arm...

Can't do trackbacks, but just to let you know I linked on my blog

The intuitive Ms. Beyerstein has me grokked, Joe- I meant no implication that it only came from O.
But I've had a round or two with the RLS, though. Now it's only some sciatic (and chronic hepatic) static in the lower backity-back... A bicycle, drugs and hydrotherapy worked pretty well for me, then (and might again, if I were still cutesy, enough to inveigle my way into the jacuzzi).
I'm old; but I'm slow. ^..^

I am currently being detoxed from methadone at 2mg/d a month. I have not experienced RLS yet. I attempted to get off the stuff last year; the detox failed horribly. At that time I experienced the most uncofortable RLS imagined. I didn't know what was happening. As a result of this agitation and restlessness I put myself back on the methadone at that time a year ago. After reading some of the information about RLS; I feel more confident that I can find some relief from this malaise from happening during this attempt to stop methadone maintenace. I am currently on 7 mg/d of the sauce. I have been using many supplements and exercising at least 3x's a week. Maybe this will help somebody to understand what they are dealing with when RLS hits them while detoxing from opiates.

can anyone out there understand me?

I recently kicked a 32 mg /day dilaudid (hydromorphone) addiction cold turkey 3 months ago. My doctor relieved my symptoms with clonazepam at 4 mg per day, which seemed to work fine until he stopped writting prescriptions for me as he believed that I was "abusing it". I am now taking sinemet 25/100 3x per day and than 50mg of seroquel before bedtime. That was working fine and dandy for about a month until my symptoms returned slowly. Is it possible that my RLS can be attributed to my past opiate addiction or is there an underlying contidion that hasn't been diagnosed? This condition is deteriorating my quality of life. I've read that taking sinemet for the longterm is a bad idea as it will mask the problem at first but inly to make it worse in the end esp before bed and early in the morning. I live in canada where tylenol 1's are available w/o a prescription but thats not my intent. What I need to know is what can I do? Should I find another family physician? I would love nothing more than to attain some degree of normalicy back in my life again. Please, someone suggest something. Im due for my doctors appt in 7 days and will follow up here after.

Thanks for your time and interest,

Jonathan

I have had RLS as long as I can remember. Opiate withdrawal makes you have RLS smptoms whether you have the condition or not. If you have RLS anyway and go through opiate withdrawals it definately exacerbates the condition, and/or it could be an underlying condition, but as far as opiate withdrawal induced RLS, that is where the term "kicking" the habit came from.

my wife has RLS real bad!! this is her first day starting suboxone. what do we do? is there anything we can do? I have a sample of that requip from the docs. will that help? anybody know? is there anybody out there that can feel her pain? is there anybody out there that has used suboxone? did it work? how long does the RLS last while detoxin? 1day 2day 3day?? week?
please help with any tip u might have...thank you for your time!

my wife has RLS real bad!! this is her first day starting suboxone. what do we do? is there anything we can do? I have a sample of that requip from the docs. will that help? anybody know? is there anybody out there that can feel her pain? is there anybody out there that has used suboxone? did it work? how long does the RLS last while detoxin? 1day 2day 3day?? week?
please help with any tip u might have...thank you for your time!

Ive used soboxone succssfully before but you have to get over the addiction of being on opiates first the key is to take enough of them to not get sick but not enough to get high, continue this for a while and try your best to reduce your use, a good method is take a few in the morning to get through the day and a couple at night, not enough to feel the high but enough to mask the pain of withdraw. once you get past the need for the high thats when soboxone really starts to work because all you gotta do is use it for about a week and then quit cold turkey, the withdrawls from soboxone are nothing worse than a common cold and will leave in about a few three or four days

The comments to this entry are closed.